Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 83, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 1997, 3:11 PM CDT for Piatt County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 1997, 3:11 PM CDT (20:11 UTC)
- Expired
- Jul 21, 1997, 4:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Piatt County, IL
The radar
The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:30 PM CDT | Thunderstorm Wind | White Heath, IL | Thunderstorm winds blew down a large tree onto some power lines 1 mile northeast of White Heath. No injuries were reported and no damage estimate was available. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 212014 RRA SVRSPI ILC147-212100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CDT MON JUL 21 1997 * SEVERE THUNDERSTORM WARNING FOR PIATT COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 400 PM CDT * SOME LOCATIONS AFFECTED CERRO GORDO BEMENT * AT 310 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MONTICELLO JUST NORTH OF CERRO GORDO...MOVING EAST AT 20 MPH. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER A SEVERE THUNDERSTORM MAY PRODUCE A TORNADO AT ANY TIME. UTHLAUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:22 AM CDT, 12 hours 49 minutes earlier.
Area forecast discussion, Jul 21, 2:22 AM CDT, 12 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 AM CDT MON JUL 21 1997 NEITHER MDL VERIFIED WELL WITH CRNT SITUATION...HOWEVER NGM LOOKED THE BEST WITH MOISTURE AND SFC FEATURES. COMPLEX WX PATTERN OVR CNTRL US TONIGHT WITH REMNANTS OF DANNY MAKING THINGS WORSE. STNRY FRNT AT 6Z STRETCHED FRM SERN WI TO CNTRL IA TO NE AND THEN INTO LOW IN NWRN KS. THIS FRONT PROGD TO SLIDE SOUTH NEXT 24 TO 36 HRS. NGM BRINGS FRONT FURTHER SOUTH AND SOONER THAN ETA...PREFER NGM. ALSO OUTFLOW BNDRY FROM NERN IL INTO WRN IL. THIS SHOULD BECOME FOCUS FOR CONVECTION ACRS AREA THIS MORN AND INTO THIS AFTN...AS WELL AS STNRY FRONT MOVING SOUTH FOR THIS EVE AND TONIGHT. LOTS OF MOISTURE STILL IN PLACE TO INTERACT WITH BNDRY(S)...HOWEVER CLOUD COVER FROM ONGOING CONVECTION COULD KEEP AIRMASS FROM GETTING REAL UNSTABLE...WE'LL SEE. BLV LIKELY POPS STILL WARRENTED TDY AND TONIGHT AS ALL INGREDIENTS PRESENT. LOCALLY HVY RAIN ALSO POSSIBLE DUE TO SLOW MOVEMENT AND TRAINING CELLS...BUT SHOULD BE CONFINED TO NORTH THIS MORN AND EAST TONIGHT. LOOKS LIKE MORE CLOUDS IN AREA THAN YSTRDY SO TEMPS SHOULD BE HELD DOWN SOME...XCPT IN SE AND MAYBE EAST. MOISTURE AND CLOUDS SHOULD ALSO KEEP^ TEMPS ON WARMER SIDE TONIGHT. PIA 87/70 76 SPI 88/71 66 DEC 88/71 66 CMI 89/70 67 LWV 92/73 57 AUTEN
In the hours before
Special weather statement, Jul 21, 11:08 AM CDT, 4 hours 3 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-221200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1108 AM CDT MON JUL 21 1997 SYNOPSIS: A STATIONARY FRONT WILL SLOWLY MOVE INTO CENTRAL ILLINOIS THIS AFTERNOON AND INTERACT WITH A WARM...MOIST AND UNSTABLE AIRMASS STILL IN PLACE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAIN IS POSSIBLE. EVEN THOUGH THUNDERSTORMS ARE FORECASTED FOR THE AREA...THEY ARE NOT EXPECTED TO REACH SEVERE LIMITS. UTHLAUT
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:37 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 38 min |
| Jul 21, 2:19 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 26 min |
| Jul 21, 2:39 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Piatt | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.